Vermont, 2005

Flash Flood in Vermont, August 29, 2005

August 29, 2005 · NWS BTV · 1 event in 1 county or zone

A surface convergence boundary resulted in the development of and helped focus thunderstorms with very heavy rain over Windsor county. Specifically, intense rain fell across the southwest portion of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A surface convergence boundary resulted in the development of and helped focus thunderstorms with very heavy rain over Windsor county. Specifically, intense rain fell across the southwest portion of the county. Near Weston, there were 2 reports of intense rainfall amounts. Two miles northwest of Weston, a county official reported 4.15 inches in 2 hours, with a total of 7.75 inches for the entire afternoon and evening rain event. The rain started around 330 PM EDT (230 PM EST) and lasted until 730 PM EDT (630 PM EST). The flash flooding occurred between 5PM and 7 PM EDT (4 PM - 6 PM EST). Several roads were washed out and the West River was out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 29, 2:49 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 29, 2:49 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
349 PM EDT MON AUG 29 2005

.SYNOPSIS...
A COMPLICATED WX PTRN STL EXISTS ACRS NE WITH CONVERGENCE ZONE...PRE-
KATRINA ENERGY/MOISTURE AND WITH KATRINA HERSELF.

FIRST...CONVERGENCE ZONE AS ADVERTISED THE PAST SVRL DAYS BY ALL
MDLS WAS LOCATED ALG E COAST OF NEW ENGLAND. NAM APPEARED TO HV BEST
HNDL OF THIS AND GFS APPEARED OVERDONE. ATTM...IT APPEARS WEAK SFC
RDG AXIS FM ATLANTIC HIGH ROTATING N AND INCRSD S/SE GRADIENT WL PUSH
CONVERGENCE ZONE FURTHER INLAND.

SECOND...LOOKING AT LATEST SAT IMAGERY INDICATING ACTVTY UPSTREAM
APPRCHG OH RVR VLY AND NOW ALL MDLS GIVING SOME INDICATION (AND
DFRNCS) OF THIS FOR TNGT/ERLY TUES. IN FACT...IT LOOKS AS IF THIS WL
INTERACT WITH NW MVG CONVERGENCE ZONE FOR SHRA/TSRA FOR LTR TNGT-
MIDDAY TUES (ESP ERN AND SRN FA).

THIRD...KATRINA. OFFICIAL NHC TRACK AND GFS BRGS KATRINA ALG/W
OF ST WLRNC VLY WED/WED NGT (GFS CLOSER TO FA) BUT NAM APPEARS OUT
TO LUNCH IN SPEED (THU NGT) AND TRACK (SNE). SEE HYDRO SECTION BELOW
BUT HPC/GFS SOLN A DRIER AND PREFERRED SCENARIO WITH NAM BRINGING
PTNL PRBLMS.

MOISTURE FM KATRINA WL RIDE ALG DVLPG INVERTED SFC TROF FM KATRINA
AS IT INTERACTS WITH NRN STREAM TROF AND ESTABLISHED CONVERGENCE
ZONE. ITS THIS ERLY STAGE THAT WL BRG THE BEST SHOT OF SHRA/RA ACRS
ALL OF FA WITH ACTUAL REMNANTS MORE FOCUSED ALG/W OF TRACK.

ALTHOUGH...RAIN/FLOODING IS NORMALLY GRTST CONCERN...A TRACK W OF
CHMPL VLY WITH DECENT PRS GRADIENT BTWN XTRA-TROPICAL KATRINA AND
HIGH E OF NEW ENGLAND CUD BRG GUSTY S WNDS FOR CHMPL VLY WED/WED NGT.

&&

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
TNGT: SHRA ALRDY IN WRN NY WITH SCT -TSRA DVLPG IN SRN VT AND DVLPG
SHRA BTWN THIS ACTVTY IN MOHAWK VLY/CATSKILLS. THEREFORE...XPCT CONTD
DVLPG SHRA/TSRA WITH GRST THREAT ACRS ADRNDKS AND POINTS SE INTO VT.

TUE: MOST INDICATIONS THAT THE ABV MNTD ACTVTY WL SHIFT ENE WITH PSG
OF MID-LVL SUPPORT AND WE AWAIT MOISTURE RETURN FM KATRINA (WELL IN
ADVANCE) FM ACTUAL CIRCULATION. GFS WAS USED FOR THIS WITH SRN FA LATE
IN THE DAY AND THEN LIFTING N WITH TIME THRU TUES NGT/WED.

TUE/NGT/WED/WED NGT: THE RECENTLY MNTD ACTVTY INCREASES AS KATRINA MVS
FURTHER N INTO OH RVR VLY WITH INCREASING BAROCLINIC ZONE AND WAA
PTRN OF RICH...TROPICAL AIR WITH PWATS AOA 2 ADVECTING INTO BNDRY.
GFS TRACK SLIGHTLY E OF HPC...THUS WENT SLIGHT BLEND BUT KATRINA
REMNANTS LIFT NE ACRS/W ST LWRNC VLY WITH BEST OVERRUNNING N/W OF
TRACK. THUS....MAINLY ST LWRNC VLY.

THU...KATRINA HAS PUSHED THRU/N OF FA WITH ERLY CHC OF WRAPARD/CAA
INSTABILTY SHRA ALONG N FA WITH GRDL CLRG ELSEWHERE AND LESSER
DEWPOINTS AS TROPICAL AIRMASS DEPARTS WITH KATRINA.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
MODELS IN GOOD AGREEMENT WITH LONG WAVE PATTERN ACRS NE CONUS FOR
FRIDAY THRU MONDAY...BUT HAVE SOME DIFFERENCES IN TIMING OF S/W
ENERGY. MID/UPPER LVL TROF DEVELOPS ACRS FA FRIDAY INTO SATURDAY AS
STRONG 5H VORT ROUNDS BASE. WL MENTION CHC POPS ON FRIDAY INTO
SATURDAY AND KEEP REST OF FCST DRY. PROGGED 85H TEMPS BTWN 8-12C
THRU THE PERIOD SUPPORT TEMPS AT OR BELOW NORMAL LVLS. NICE WX IS
EXPECTED FOR SUNDAY AND MONDAY AS ULVL RIDGE AND SFC HIGH PRES
BUILDS INTO OUR CWA.

&&

.AVIATION...
DIFFICULT TAF FCST FOR THE NEXT 12 TO 24 HRS WITH CONCERNS BEING
TIMING OF PRECIP AND ASSOCIATED CIGS. SATL PICS THIS AFTN AND SFC
OBS SHOW SCT-BKN DECK BTWN 020-030 KFT AND BKN-OVC DECK BWTN
12-15KFT. CRNT REGIONAL RADAR SHOWS AREA OF PRECIP ACRS WESTERN
NY/PA WITH GENERAL MOVEMENT TOWARD THE NE. EXPECT THIS PRECIP ACRS
OUR CENTRAL/SOUTHERN FA AFT 04Z TONIGHT. WL MENTION TEMPO GROUPS IN
THE TAFS AT SLK/BTV/MPV TO COVERAGE THIS PRECIP. IN
ADDITION...SOUNDINGS AND RH PROFILES SUGGEST THE CLD DECK LWRING
ACRS MPV AS LLVL SOUTHERLY FLW ADVECT IN MORE MOISTURE.

&&

.HYDROLOGY...
BASED ON OFFICIAL HPC TRACK AND CLOSEST GUIDANCE (GFS) THE ACTUAL
CIRCULATION OF KATRINA WL TVL ALG/W OF ST LWRNC RVR VLY WED NGT.

THEREFORE...HVST RAINFALL WL BE ALG/W OF TRACK WITH NRN NY BEING
MOST SUSCEPTIBLE FM STG TROPICAL OVERRUNNING ALG INVERTED TROF/BNDRY
AHD OF KATRINA WITH SOME OVERRUNNING TROPICAL SHRA PRIOR TO REST OF
FA BEING IN TROPICAL WRM SECTOR.

RAINFALL AMTS? - N/ALG TRACK 2-4 LCLY HIGHER WITH PERHAPS LESS
THAN AN INCH S OF TRACK.

THERES STL SOME UNCERTAINTY FOR RESIDENTS AND EMERGENCY MANAGERS (ESP
NRN NY/NRN VT) TO STL CLOSELY MONITOR FCSTS AND TRACK OF KATRINA.

CRNT...FLD GUIDANCE INDICATES 3.5 TO 6 INCHES IN A 6-12 HR PERIOD
WHICH IS PSBL WITH REMNANTS OF TROPICAL SYSTEMS FLOYD - 1999.

HWVR...A STALLED FNTL BNDRY AND SOME PSBL TROPICAL MOISTURE
INTERACTION PRECEDING KATRINA TNGT/TUES CUD LWR THESE VALUES
AND NEED TO BE MONITORED FOR PSBL MODIFICATIONS.

AS ALWAYS...STAY TUNED FOR PSBL CHGS/LTR UPDATES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SYNOPSIS...SLW
SHORT TERM...SLW
LONG TERM...TABER
AVIATION...TABER
HYDROLOGY...SLW
Hazardous weather outlook, Aug 29, 3:24 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
424 AM EDT MON AUG 29 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-300821-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
424 AM EDT MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:

SCATTERED SHOWERS TODAY

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

THE TROPICAL REMNANTS OF KATRINA WILL WORK INTO THE NORTH COUNTRY
WEDNESDAY INTO THURSDAY...WITH THE POTENTIAL FOR HEAVY RAIN ACROSS
THE ENTIRE AREA...FOR POSSIBLE FLOODING PROBLEMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 3:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
457 PM EDT MON AUG 29 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-300400-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURG...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
457 PM EDT MON AUG 29 2005

...SHOWERS AND THUNDERSTORMS WITH LOCALIZED HEAVY RAIN POSSIBLE
ACROSS PORTIONS OF VERMONT TONIGHT...

...REMNANTS OF HURRICANE KATRINA TO AFFECT NORTHERN NEW YORK AND VERMONT
TUESDAY NIGHT AND WEDNESDAY...

A WEAK BOUNDARY ALONG AND SOUTH OF THE GREEN MOUNTAINS...ESPECIALLY
IN SOUTHERN VERMONT, COULD BE THE FOCUS OF LOCALLY HEAVY AND POSSIBLE
FLOODING RAINS TONIGHT. LATE THIS AFTERNOON...SHOWERS AND THUNDERSTORMS
DEVELOPED IN SOUTHERN VERMONT WITH SOME LOCALIZED STORMS IN WINDSOR
COUNTY EXPERINCING DOPPLER RADAR ESTIMATED RAINFALL RATES UP TO 4
INCHES AN HOUR.

IF YOU EXPERIENCE A LOCALIZED HEAVY DOWNPOUR FOR ANY LENGTH OF
TIME AND ARE PRONE TO HIGH WATER...STAY VIGILANT AND MONITOR
CONDITIONS AND MOVE TO HIGHER GROUND AT FIRST SIGNS OF FLOODING.
REMEMBER...NEVER CROSS FLOODED ROADWAYS.

ALSO...THE REMNANTS OF HURRICANE KATRINA WILL MOVE NORTHEAST
ACROSS THE OHIO RIVER VALLEY WEDNESDAY AND ACROSS THE EASTERN
GREAT LAKES WEDNESDAY NIGHT. HEAVIER SHOWERS AND THUNDERSTORMS
WILL MOVE INTO SOUTHERN AREAS TUESDAY AFTERNOON MOVING NORTH
ACROSS ALL OF VERMONT AND NORTHERN NEW YORK TUESDAY NIGHT THROUGH
MIDDAY WEDNESDAY, AND THEN CONTINUING WEDNESDAY AFTERNOON ALONG
THE CANADIAN BORDER OF NEW YORK AND VERMONT.

AT THIS POINT...IT APPEARS THAT KATRINA WILL TRACK FAR ENOUGH
NORTH AND WEST TO KEEP THE HEAVIEST RAIN ACROSS THE SAINT LAWRENCE
RIVER VALLEY AND SOUTHERN CANADA. RAINFALL OF UP TO 1 INCH IS
POSSIBLE ACROSS MUCH OF VERMONT WITH 1 TO 2 INCHES ALONG THE
CANADIAN BORDER AND MUCH OF NORTHERN NEW YORK. MEANWHILE...THE
SAINT LAWRENCE RIVER VALLEY HAS THE POTENTIAL OF 2 TO 4 INCHES.

FLOOD GUIDANCE INDICATES THAT MAIN STEM RIVERS WILL BE ABLE TO
HANDLE THESE RAINFALL TOTALS BUT HEAVY DOWNPOURS COULD CAUSE SOME
FLOODING IN POOR DRAINAGE URBAN LOCALES.

SHOULD THE TRACK OF THE STORM SHIFT EASTWARD...RAINFALL POTENTIAL
WOULD INCREASE ACROSS OUR REGION. THE NATIONAL WEATHER SERVICE
WILL CONTINUE TO MONITOR THE PROGRESS OF KATRINA AND KEEP YOU
INFORMED.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST ON
THE FLOOD THREAT TONIGHT, AS WELL AS THE LATEST INFORMATION ON KATRINA
LATE TUESDAY AND WEDNESDAY. YOU MAY ALSO VISIT OUR WEBSITE AT
WEATHER.GOV.

WHITTIER

The radar

The Albany radar (KENX), 128 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Windsor

When
August 29, 4:00 PM EST to 6:00 PM EST
Where
Windsor County, 2 mi NW of Weston
Property damage
$50,000
Reported by
GOVT OFFICIAL
Coordinates
43.300, -72.833

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471608.